Texas, 2014

Hail and Damaging Wind in Texas, May 11, 2014

May 11, 2014 · NWS LUB · 2 events in 1 county or zone

A line of thunderstorm activity blossomed across the eastern Texas Panhandle during the late evening hours of the 11th as an upper level disturbance lifted out across the Great Plains from near the four corners region. A retreating dryline and relatively strong spring cold front were also present and combined with the upper level support to produce a deep layer of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of thunderstorm activity blossomed across the eastern Texas Panhandle during the late evening hours of the 11th as an upper level disturbance lifted out across the Great Plains from near the four corners region. A retreating dryline and relatively strong spring cold front were also present and combined with the upper level support to produce a deep layer of lift. Severe winds and hail impacted portions of Hall County, namely near and north of Lakeview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 9:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 11, 9:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1032 PM CDT SUN MAY 11 2014

.UPDATE...
WE HAVE UPDATED THE FORECAST PRODUCTS TO REFLECT THE EXPIRATION OF
THE RED FLAG WARNING. WE DID ALSO ADJUST THE WIND AND DEWPOINT GRIDS
/AND OTHER RELATED GRIDS/ TO REFLECT THE QUICKER SOUTHWARD
PROGRESS OF THE COLD FRONT ADVANCING THROUGH THE SOUTHERN TEXAS
PANHANDLE. IN ADDITION...AREAS OF BLOWING DUST WAS ADDED TO THE
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS THROUGH LATE THIS
EVENING...GIVEN THE RECENT OBSERVATIONS IMMEDIATELY BEHIND THE
COLD FRONT ACROSS THE CENTRAL AND WESTERN TEXAS PANHANDLE. NO
OTHER UPDATES WERE MADE ATTM.

&&

.PREV DISCUSSION... /ISSUED 914 PM CDT SUN MAY 11 2014/

UPDATE...
HAVE DONE A QUICK UPDATE TO CLEAN UP THE ONGOING FORECAST AND
HEADLINES. WINDS HAVE GRADUALLY DECREASED THIS EVENING AND WE HAVE
ALLOWED THE WIND ADVISORY TO EXPIRE AS SCHEDULED AT 8 PM. IN
ADDITION...THE DRYLINE HAS RETREATED WESTWARD TO ROUGHLY A
PLAINVIEW TO LEVELLAND TO SEAGRAVES LINE AS OF 02Z. EAST OF THE
DRYLINE...IMPROVED HUMIDITIES HAVE BROUGHT AN END TO CRITICAL FIRE
WEATHER CONDITIONS...WHILE ELEVATED TO LOW-END CRITICAL FIRE
WEATHER CONTINUES TO THE WEST OF THE DRYLINE. GIVEN THIS...HAVE
TRIMMED THE RED FLAG WARNING BACK TO THE SOUTHWEST PANHANDLE AND
NORTHWEST HALF OF THE SOUTH PLAINS. AS WINDS CONTINUE TO
WEAKEN...RED FLAG CONDITIONS SHOULD COME TO A CONCLUSION AREA WIDE
BY 10 PM.

THE OTHER CONCERN REVOLVES AROUND THE PROSPECTS FOR SEVERE MOIST
CONVECTION ALONG THE RETREATING DRYLINE...SOMETHING THAT HAS
HAPPENED BEFORE ON THIS DATE. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED ROUGHLY ALONG AND EAST OF A SILVERTON TO LUBBOCK TO TAHOKA
LINE...IN EFFECT TO 2 AM. A FEW TOWERS HAVE ALREADY TRIED TO THE
SOUTHWEST OF LUBBOCK IN CLOSE VICINITY TO THE DRYLINE...BUT AS OF
YET HAVE FAILED TO GET ANCHORED AND GROW INTO FULL FLEDGED STORMS.
STILL...SOME HIGH-RES NWP DO CONTINUE TO SUGGEST THE POSSIBILITY
OF ISOLATED TO SCATTERED CONVECTION IN CLOSE PROXIMITY OF THE
DRYLINE OVER THE NEXT FEW HOURS. ALTHOUGH THERE IS UNCERTAINTY
WHETHER OR NOT DEEP CONVECTION WILL BECOME ESTABLISHED...IF STORMS
DO DEVELOP THERE IS ENOUGH INSTABILITY AND SHEAR FOR THEM TO
QUICKLY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.
ALTHOUGH THE THREAT IS CONDITIONAL...IT IS HIGH ENOUGH TO WARRANT
THE CURRENT SEVERE THUNDERSTORM WATCH. WE WILL CONTINUE TO WATCH
AND EVALUATE THE STORM THREAT THROUGH THE EVENING...AND IF STORMS
FAIL TO TAKE ROOT...THE WATCH WILL BE CANCELLED EARLY. ALSO...WE
WILL KEEP EYES ON A COLD FRONT DROPPING THROUGH THE TEXAS
PANHANDLE WHICH MAY ALSO ACT AS A FOCUS FOR CONVECTIVE DEVELOP AS
IT ADVANCES INTO THE SOUTH PLAINS AND ROLLING PLAINS.

PREV DISCUSSION... /ISSUED 622 PM CDT SUN MAY 11 2014/

AVIATION...
GUSTY SRLY WINDS WILL DIMINISH SOMEWHAT THIS EVENING...DROPPING
BELOW 20KTS SUSTAINED. A COLD FRONT WILL THEN MOVE THROUGH THE
AREA LATE TONIGHT...BRINGING A WIND SHIFT TO THE NW THEN NORTH.
THERE IS SOME POTENTIAL FOR TSRA AT KCDS THROUGH THE
EVENING...WHICH WE/VE INDICATED WITH A VCTS. THERE IS ALSO A VERY
SLIM CHANCE OF TSRA IN THE VICNITY OF KLBB.

PREV DISCUSSION... /ISSUED 338 PM CDT SUN MAY 11 2014/

SHORT TERM...
NO SIGNIFICANT CHANGES TO THE EARLIER UPDATE. RECENT SURFACE
OBSERVATIONS POINT TO THE DRYLINE STALLING A BIT FARTHER WEST THAN
WE PREVIOUSLY THOUGHT /GENERALLY WEST OF HIGHWAY 83/ HOWEVER
CONVERGENCE ALONG THIS BOUNDARY IN OUR CWA HAS BEEN LACKLUSTER SO
FAR AS EVIDENCE BY THE LACK OF AGITATED CU COMPARED TO POINTS
FARTHER NORTH IN THE PANHANDLES. 20Z LAPS INDICATES SBCAPE OF 2000
TO 3500 J/KG ACROSS OUR EASTERN COUNTIES WITH WEAKENING CINH. AS
SURFACE HEATING CONTINUES AND DEWPOINTS CONTINUE TO MIX OUT...HIGH
BASED TOWERING CU SHOULD DEVELOP WITH A SMALL WINDOW THAT SOME OF
THESE BECOME CUMULONIMBUS THRU THE EARLY EVENING. EXPANDED ISOLATED
THUNDER MENTION ACROSS OUR EASTERN-MOST COUNTIES FOR THIS SCENARIO.
HAZARD-WISE...THE WIND ADVISORY IS SHAPING UP WELL AND THE 3-HR RED
FLAG CRITERIA IS ALSO ON TRACK TO VERIFY.

OTHERWISE...AS THE UPPER LOW IN THE FOUR CORNERS LIFTS NORTHEAST
TONIGHT...BROAD CYCLONIC SOUTHWEST FLOW WILL REMAIN ACROSS THE SOUTH
PLAINS WITH LITTLE/NO CHANGE IN THE HEIGHT FIELDS EXPECTED. IN THIS
PATTERN...THE DRYLINE SHOULD MAKE A STRONG RETREAT ONTO THE CAPROCK
AND WE CONTINUE TO FAVOR SOME NOCTURNAL TSTORM DEVELOPMENT AS
PROGGED BY VARIOUS HI-RES AND GLOBAL MODELS. WATER VAPOR DOES SHOW A
WEAKNESS WITH MID-LEVEL DRYING SOUTH OF THE LOW ACROSS SRN AZ AND
SWRN NM LIKELY ASSOCIATED WITH AN UPPER JET MAX. THIS FEATURE SHOULD
GRAZE THE SOUTH PLAINS AFTER SUNSET AND IMPROVE CHANCES FOR SOME
DEEPER LIFT BEFORE A SURFACE LOW AND COLD FRONT TRANSLATE SOUTH
AFTER MIDNIGHT ACCOMPANIED BY AN UPTICK IN CONVECTION...ESPECIALLY
OFF THE CAPROCK. KEPT SEVERE MENTION OVERNIGHT IN THESE LOCATIONS AS
DEWPOINTS WILL SURGE BACK INTO THE 60S AND AMPLIFY CAPE VALUES.
PREDOMINANT CONVECTIVE MODE AFTER 06Z MAY BE MULTICELLULAR GIVEN 20
TO 30 KNOT 0-6KM SHEAR VECTORS THAT TREND MORE PARALLEL TO THE
DRYLINE WITH TIME. EVEN SO...WINDOW FOR TORNADOES COULD OPEN AROUND
MIDNIGHT AS 0-1KM BULK SHEAR RISES TO 30+ KNOTS.

PRECIP CHANCES QUICKLY DRY UP BY DAYBREAK MONDAY AS THE COLD FRONT
WILL HAVE CLEARED THE REGION AHEAD OF BELOW NORMAL HIGHS AND STEADY
NORTH WINDS.

LONG TERM...
TEMPS WILL BE ON THE DOWNWARD TREND AS CAA WILL BE NEARLY CONTINUOUS
THROUGH MID WED WHICH WILL BRING A SLIGHT POTENTIAL FOR A LIGHT
FREEZE ACROSS AREAS OF THE EXTREME SOUTHWESTERN TX PANHANDLE. ONE OF
THE MANY MYSTERIES DURING THIS TIME IS WHETHER A CHANCE OF PRECIP
EXISTS. THE NAM HAS BEEN ADAMANT ABOUT PRODUCING COLD STRATIFORM
RAIN OVER THE REGION WITH SOME VARIATIONS IN LOCATION AND
PROPAGATION. YESTERDAYS 12Z NAM YIELDED PRECIP ACROSS THE
SOUTHEASTERN HALF OF THE FA WITH A SOUTHEASTERN PROPAGATION. TODAYS
12Z RUN YIELD STRATIFORM PRECIP FORMING IN NORTHEAST NM TUES MORNING
AND PUSHING SOUTHEASTWARD THRU THE DAY. THE ECMWF SHOWS SIMILAR WITH
LESS COVERAGE AND THE GFS SHOWS ONLY SMALL QPF PATCHES AS IT DID
YESTERDAY. THE GFS DID BACK DOWN ON THE SPEED OF THE UPPER LEVEL
TROF THAT WILL BE PUSHING THRU AND IS MORE IN LINE WITH THE OTHER
MODELS. THE NAM SHOWS MORE LIFT ASSOCIATED WITH AN UPPER LEVEL JET
THAN THE OTHERS AND HAS BEEN MORE CONSISTENT WITH THIS. WHILE IT IS
HIGHLY POSSIBLE FOR MID LEVEL MOISTURE TO SNEAK BACK INTO THE AREA
TO HELP AID IN PRECIP CHANCES...MY CONCERN LIES IN LOW LEVEL
MOISTURE AVAILABILITY AS WINDS WILL BE PREDOMINATELY OUT OF THE
NORTH AND DRY. IF SURFACE WINDS BECOME MORE NORTHEASTERLY SOME
MOISTURE MAY RETURN AS IN THE SITUATION THE NAM IS PRESENTING. FOR
THE TIME BEING I HAVE RAISED POPS TRENDING WITH MODEL CONSISTENCY
BUT HAVE CONTINUED TO KEEP THEM BELOW MENTION DUE TO THE UNCERTAINTY
IN MOISTURE AVAILABILITY AND THE TIMING OF THE LIFT. WHILE THE NAM
AND TO AN EXTENT THE ECMWF REMAIN CONSISTENT THAT DOESNT ALWAYS MEAN
CORRECT...BUT ONE CAN HOPE.

THE OTHER GREAT MYSTERY IS THE TEMP FORECAST FOR TUES AND WED WHICH
WILL MAINLY DEPEND ON IF PRECIP ACTUALLY PRECIPITATES. NAM MOS SHOWS
HIGHS IN THE LOW 50S ACROSS THE SOUTH AND ROLLING PLAINS WITH HIGHS
IN THE UPPER 40S ACROSS THE SOUTHWESTERN PANHANDLE. THE GFS BRINGS
HIGHS IN THE 60S WITH THE EXCEPTION OF THE SOUTHWESTERN PANHANDLE
WHERE HIGHS IN THE UPPER 50S ARE SHOWN. FOR NOW I HAVE LEANED MORE
WITH THE GFS FOR TEMPS AS THEY SEEM MORE REASONABLE. NEAR FREEZING
TO LIGHT FREEZING TEMPS WILL STILL BE POSSIBLE ACROSS THE EXTREME
SOUTHWESTERN PANHANDLE IN THE USUAL COLD SPOTS.

TEMPS WILL BE NEAR SEASONAL ON THURSDAY AND BACK TO SEASONAL AVERAGE
BY FRIDAY AS A RIDGE SLOWLY PUSHES CLOSE TO THE AREA BY THE WEEKEND
WITH A 582 BUBBLE PUSHING OVER THE REGION BY NEXT SUNDAY. THE GOOD
NEWS IS THE HIGH DOES NOT APPEAR TO BE PERMANENT AS BOTH THE GFS AND
THE ECMWF PUSH A CLOSED LOW EASTWARD FROM THE PAC COAST WITH THE
ECMWF PROVIDING A DEEPER LOW THAN THE GFS. ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        43  63  35  59  33 /   0   0  10  10  10
TULIA         46  66  37  61  36 /  10   0  10  10  10
PLAINVIEW     48  68  38  61  36 /  20   0  10  10  10
LEVELLAND     51  68  40  62  37 /  10   0  10  10  10
LUBBOCK       53  72  40  62  38 /  20   0  10  10  10
DENVER CITY   52  74  41  63  37 /  20   0  10  10  10
BROWNFIELD    53  72  43  63  37 /  20   0  10  10  10
CHILDRESS     56  73  45  67  40 /  50  10  10  10  10
SPUR          64  76  44  65  40 /  50  10  10  10  10
ASPERMONT     68  78  48  66  42 /  50  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/23
Hazardous weather outlook, May 11, 9:26 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1026 PM CDT SUN MAY 11 2014

TXZ021>044-130330-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1026 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH LATE
TONIGHT...ROUGHLY ALONG AND EAST OF A SILVERTON TO LUBBOCK TO
TAHOKA LINE. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR LATE
THIS EVENING AND INTO THE OVERNIGHT HOURS. THE STRONGEST STORMS
WILL BE CAPABLE OF QUICKLY BECOMING SEVERE WITH THE RISK OF HAIL
UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH COLDER AIR COULD LEAD TO A LIGHT FREEZE TUESDAY AND WEDNESDAY
MORNINGS ACROSS THE EXTREME SOUTHWEST PANHANDLE AND NORTHWESTERN
SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING FOR THE
ROLLING PLAINS...EXTREME SOUTHEAST TEXAS PANHANDLE AND CENTRAL AND
EASTERN SOUTH PLAINS.

In the hours before

Special weather statement, May 11, 9:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1053 PM CDT SUN MAY 11 2014

TXZ024-025-120415-
BRISCOE-HALL-
1053 PM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND HALL COUNTIES...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEAST BRISCOE COUNTY ABOUT 10 MILES
NORTHEAST OF SILVERTON...MOVING NORTHEAST AT 40 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED AND
STAY AWAY FROM WINDOWS.

LAT...LON 3474 10119 3475 10060 3440 10104 3454 10131
TIME...MOT...LOC 0351Z 224DEG 35KT 3459 10108

24

The radar

The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hall

When
May 11, 10:30 PM CST
Where
Hall County, 2 mi N of Lakeview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.699, -100.700

Numerous large tree limbs were blown down north of Lakeview as a thunderstorm produced severe wind gusts.

Hail, Hall

When
May 11, 10:54 PM CST
Where
Hall County, Lakeview
Measured
1 in hail
Reported by
Public
Coordinates
34.670, -100.700

A citizen reported quarter size hail in Lakeview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506362, 506358.